I know I was put on it during a flare. I was diagnosed in 2001 after 7 years of mis-diagnosis. Fortunately for me, my lupus comes and goes now, so I normally only have flares during periods of high stress. When I do have a flare I am in a lot of pain and feel like I can barely move, let alone even stand up straight. I have learned to "try" to mentally keep a positive attitude about everything in life, even when it is bad...so my lupus does not flare as severe as it has it in the past. Don't get me wrong, I still do ache and feel fatigued all the time but nothing like during a major flare like it sounds you are going through now.
You mentioned hair loss as a concern when taking methotrexate. I'm not sure if that was one of the side effects or not
but I can tell you lupus patients are more prone to developing alopecia which is hair loss...and I do have a history of alopecia areata (if I spelled that right?) where you lose hair in little patches. So that is something to really think about and talk to your doc about if that is a concern. Perhaps you can add supplements like Calcium, Biotin, Vitamin D or there is another drug alternative?
My rheumatologist said reducing stress and trying techniques such as yoga, meditation, and massage (which I seldom do any of those) can help some people reduce symptoms.
I do not follow a special diet for the lupus, however I have heard of people that do. Diets have not been my friend, even ones to maintain health. I have yo-yo'd for 20+ years.
On a side note...if you haven't done so already, ask to see an endocrinologist. Some people, as myself, develop Hashimoto's thyroid due to the lupus...and that will cause weight gain too. A good endocrinologist, will not only check your TSH labs, but your free T3 and T4 as well as run other thyroid lab panels unlike most traditional doctors. A common misconception is just because your TSH is normal value you are ok...but I guess there is some formula they use. Anyways check out the thyroid forums you will see what I mean...cause I'm not sure how to explain it....but that could also be another underlying cause of weight gain. (and I have seen even in the regular WLS forums some people develop thyroid issues after surgery)
I completely agree with you I hated the idea of being on prednisone. It made me gain weight and made me feel like I was on an emotional roller coaster ride....angry one moment, crying the next, then lauging about what just happened.
I'm not a doctor, I just know what I have been through with lupus and my health issues. I have not had WLS (yet). Two years ago I went through the process for RNY and was denied. This time around I am hoping things work out and I am able to get the DS.
I wish I could be more help, but when I didn't see anyone else answer I couldn't leave ya hanging!